Alert archive / Louisiana / River Flood Warnings in 2018

River Flood Warning 108, NWS Jackson, MS

December 7, 2018Franklin Parish, Louisiana

NWS Jackson, MS issued this river flood warning at Dec 7, 2018, 10:40 AM CST for Franklin Parish, Louisiana. It took effect at Dec 11, 2018, 12:00 AM CST. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Dec 7, 2018, 10:40 AM CST (16:40 UTC)
In effect from
Dec 11, 2018, 12:00 AM CST
Expired
Dec 17, 2018, 11:59 AM CST
In force
6 days
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

County Franklin Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 160 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Boeuf River near Fort Necessity (NECL1).

Action stage
49 ft
Minor stage
50 ft
Moderate stage
55 ft
Major stage
60 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Dec 7, 10:18 AM CST, 22 minutes earlier.

Area forecast discussion, Dec 7, 10:18 AM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1018 AM CST Fri Dec 7 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Not much has changed since the morning discussion. The cold front
is still hanging out in the Delta and appears to have stalled.
This is where the bulk of the rain is falling this morning. So
far, it looks like the greatest amount of rain has been in Bolivar
County with radar estimates up to 1". The rest of the area has
seen from 1/4" to 3/4" within the ArkLaMiss Delta. As the front
has stalled, the rain is expected to continue throughout the day.
As the shortwave trough digs eastward into Mexico this afternoon
and evening, the rain will ramp up to our west. As the trough
pushes east tonight, the bulk of the rain will move into our CWA
during the day tomorrow. /10/

Prior discussion below:

Today through Saturday:

Expect an active period of weather through the weekend, with
widespread moderate-heavy rain & cooler than normal conditions
anticipated. As increasing zonal westerlies & isentropic lift &
moisture is advecting into the area, this is helping widespread
clouds to be moving across the area this morning. In addition, the
increasing lift & mid-deep layer moisture, in conjunction with a
cold front swinging down into the Delta, is helping scattered to
widespread light rain showers to move in. The synoptic, water
vapor & surface analysis this morning indicate a shortwave trough
off the California Coast & Baja Peninsula, helping to drive this
moisture & rain in, while our area is situated right along a
surface cold front & strong 1035mb off to the north over the mid-
upper Plains over Iowa. As the shortwave trough dives down through
the Desert Southwest & Mexico, expect rain chances to slowly
spread east- southeast through the day. Due to widespread rain &
clouds, expect temperatures to be below normal, in the upper 40s
north of I-20 to upper 50s to near 60 degrees to the south.

Main focus will be on the heavy rain potential developing late
tonight through the day Saturday. As the shortwave trough digs
across Mexico & into southern Texas tonight, expect moisture
advection & upper synoptic lift & divergence to overspread the
area. This will help a strong surface low to & cold front to
develop along the Texas Gulf coast & move eastward into Saturday.
This will help strong moisture advection & PWs approaching an inch
& a quarter to inch & a half to move across most of northeast
Louisiana, southeast Arkansas & west-southwest Mississippi tonight
& spreading eastward across the region. Due to limited lapse
rates, not expecting any activity being convective. However,
widespread rainfall with strong frontogenetical forcing will help
promote very efficient rainfall. The heaviest rainfall should
develop across the western areas along & west of the Mississippi
River before daybreak Saturday & spread eastward through the day.
As the longwave trough dives in & upper divergence increases,
expect the heaviest rainfall to become more confined to the better
low-level (i.e. ~850mb) frontogenetical forcing just along &
south of the I-20 corridor & near the track of the surface low
moving along the Gulf coast. Right now widespread totals of 2-4
inches are possible, with some potentially 4-5 inch amounts in
northeast Louisiana & southeast Arkansas. With this not being
convective & more long duration, expect this to gradually pile up
& not be an issue until the better frontogenetical forcing moves
in late tonight & through Saturday. Thus, expanded the "Limited"
for flooding in the HWO/graphics further east-northeast. However,
didn't include the Golden Triangle due the heaviest accumulation &
rates further south & west. In addition, as the strong surface
low moves in, very strong low-level winds will bring potential for
some of that to mix down to the surface. Some gusts could reach
up near 30mph or so. Kept the "Limited" going for the entire area
Saturday, with some brief gusts up to 30mph possible.

In terms of the forecast through Saturday, due to widespread
clouds & rain moving in, expect lows tonight to be above normal in
the low- mid 40s. Due to the same reasons & increasing moderate-
heavy rain chances & clouds, highs on Saturday will be below
normal & not really out of question for them to be a few degrees
cooler than anticipated. Went near raw guidance for temperatures
due to anticipated active weather scheme. /DC/

Saturday Night through Thursday:

Cooler air will start to filter into our forecast area as the
surface low pulls east on Saturday night. A mid-level trough will
remain in place over our region into the early part of next week,
and models show the axis of an elongated 700mb circulation
lingering through Sunday night into Monday morning. There is some
slight disagreement among models regarding a subtle shortwave
rounding the base of the trough on Sunday, but a more pronounced
shortwave (as depicted in the NAM and CMC) would keep enough mid-
level moisture in place for the possibility of some flurries or
light snow to mix in with the departing light rain. The less
developed shortwave in the ECMWF and GFS solutions would likely
not be enough to keep precipitation going into Sunday night. Given
the possibility however, I did introduce a mention of light snow
or flurries where precip lingers into the overnight hours Sunday
night and early Monday morning (mainly north and east from
Jackson). No accumulations are expected with prior temperatures
being warm and the amount of available moisture being
questionable.

The cool weather should continue into the middle of next week
with the cooler surface high pressure slowly moving across the
region. A progressive upper-air pattern through most of the week
will limit any extreme warming or cooling trends, but a possibly
potent weather system arriving late in the week may change that.
Exact timing, placement, and depth of the late week system are
uncertain at this time, but the various model guidance continue to
show cyclogenesis occurring as an upper-level low pressure system
dives from the Pacific Northwest toward teh Southern Plains
Thursday into Friday. Such a system would definitely wrap up
plenty of moisture into it, but it is too early to speculate on
wintry precipitation potential for anywhere near our region yet.
For now, have increased POPs some beginning Wednesday night. /NF/

&&

.AVIATION...
12Z TAF discussion:
Increasingly low ceilings & rain showers are moving in the region,
with some MVFR ceilings & VCSH & -RA moving in near GLH & GWO. Due to
drier air, most of the other areas near GTR, JAN & HKS will be
slightly later near mid-morning to midday (07/15-18Z) for VCSH & -RA
& lowered MVFR to possibly IFR ceilings. Most widespread IFR ceilings
can be expected across the Delta (i.e. GLH & GWO) where rainfall
rates will be higher, with some of these heavier rates moving near
GTR by mid-afternoon (07/~21Z). Otherwise, VFR conditions can be
expected at MEI, HBG & PIB with ceilings lowering to around 3-5kft.
Some MVFR ceilings & VCSH/-RA are possible later at these sites into
this evening to near midnight (i.e. 08/03-07Z). Extremely poor
aviation weather is still on tap for most of the weekend. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       52  43  49  41 /  53  89 100  61
Meridian      52  41  49  42 /  26  73 100  79
Vicksburg     52  44  48  39 /  79  96 100  55
Hattiesburg   60  44  53  44 /  10  58 100  65
Natchez       59  45  50  39 /  36  89 100  43
Greenville    47  43  45  37 / 100 100 100  75
Greenwood     47  42  47  39 / 100 100 100  79

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

10
Hazardous weather outlook, Dec 7, 4:30 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
430 AM CST Fri Dec 7 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040-041-081030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Issaquena-Sharkey-
430 AM CST Fri Dec 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, and west
central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Tonight, localized flash flooding, due to heavy rain, is possible,
particularly in low lying and urban areas. This will mainly be through
Saturday morning along and west of the Mississippi River. Rainfall
totals will be between 2-4 inches, with locally higher amounts
possible, with a majority of the rainfall occurring Saturday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized flash flooding, due to heavy rain, is possible, particularly
in low lying and urban areas. This will mainly be early Saturday
morning and spreading eastward across the region through the day.
Rainfall totals will be between 2-4 inches, with locally higher
amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Wind gusts up to 30 mph are possible for the entire outlook area
on Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ018-019-025>033-035>039-042>066-072>074-081030-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
430 AM CST Fri Dec 7 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized flash flooding, due to heavy rain, is possible, particularly
in low lying and urban areas. This will mainly be early Saturday
morning and spreading eastward across the region through the day.
Rainfall totals will be between 2-4 inches, with locally higher
amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Wind gusts up to 30 mph are possible for the entire outlook area
on Saturday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

23

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 10:27 AM CSTRiver Flood WarningJANLeake4 days
Dec 7, 10:27 AM CSTRiver Flood WarningJANCopiah, Simpson5 days
Dec 7, 10:27 AM CSTRiver Flood WarningJANLawrence49 hr
Dec 7, 10:27 AM CSTRiver Flood WarningJANNeshoba3 days
Dec 7, 10:33 AM CSTRiver Flood WarningJANAttala, Holmes4 days
Dec 7, 10:33 AM CSTRiver Flood WarningJANMadison, Yazoo5 days
Dec 7, 10:33 AM CSTRiver Flood WarningJANHinds, Warren4 days
Dec 7, 10:35 AM CSTRiver Flood WarningJANCarroll, Leflore48 hr
Dec 7, 10:35 AM CSTRiver Flood WarningJANYazoo48 hr

Nearby

River Flood Warnings in Louisiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.